Alert archive / North Dakota / Wind Advisories in 2018

Wind Advisory 12, NWS Bismarck, ND

November 5, 2018Adams County, Bowman County, Slope County, North Dakota

NWS Bismarck, ND issued this wind advisory at Nov 5, 2018, 9:57 AM MST for Adams County, Bowman County, Slope County, North Dakota. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Nov 5, 2018, 9:57 AM MST (16:57 UTC)
Expired
Nov 5, 2018, 5:00 PM MST
In force
7 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Bowman County, ND, Slope County, ND

The radar

The Bismarck radar (KBIS), 194 km from the middle of the area, began a volume at 16:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 5.0 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2018-11-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2018-11-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
469 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

392 
WWUS73 KBIS 051657
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
1057 AM CST Mon Nov 5 2018

NDZ040-043-044-060000-
/O.NEW.KBIS.WI.Y.0012.181105T1657Z-181106T0000Z/
Slope-Bowman-Adams-
Including the cities of Marmarth, Bowman, and Hettinger
957 AM MST Mon Nov 5 2018

...WIND ADVISORY IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

The National Weather Service in Bismarck has issued a Wind
Advisory, which is in effect until 5 PM MST this afternoon. 

* TIMING...Through this afternoon.

* WINDS...Northwest winds 25 to 35 mph, with gusts as high as 45
  mph.

* IMPACTS...Difficult travel for high profile vehicles. Working 
  on elevated surfaces will be hazardous. Unsecured, lightweight 
  objects will be easily blown around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

EDWARDS
2 follow-up statements
895 
WWUS73 KBIS 051822
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
1222 PM CST Mon Nov 5 2018

NDZ040-043-044-060000-
/O.CON.KBIS.WI.Y.0012.000000T0000Z-181106T0000Z/
Slope-Bowman-Adams-
Including the cities of Marmarth, Bowman, and Hettinger
1122 AM MST Mon Nov 5 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* TIMING...Through this afternoon.

* WINDS...Northwest winds 25 to 35 mph, with gusts as high as 45 
  mph. 

* IMPACTS...Difficult travel for high profile vehicles. Working 
  on elevated surfaces will be hazardous. Unsecured, lightweight 
  objects will be easily blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

EDWARDS
719 
WWUS73 KBIS 052354
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
554 PM CST Mon Nov 5 2018

NDZ040-043-044-060100-
/O.EXP.KBIS.WI.Y.0012.000000T0000Z-181106T0000Z/
Slope-Bowman-Adams-
Including the cities of Marmarth, Bowman, and Hettinger
454 PM MST Mon Nov 5 2018

...WIND ADVISORY WILL EXPIRE AT 5 PM MST THIS AFTERNOON...

Wind speeds have fallen below wind advisory criteria, thus the 
wind advisory will be allowed to expire at 5 PM MST/6 PM CST.

$$

KS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Nov 5, 8:51 AM MST, 1 hour 6 minutes earlier.

Area forecast discussion, Nov 5, 8:51 AM MST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
951 AM CST Mon Nov 5 2018

.UPDATE...
Issued at 951 AM CST Mon Nov 5 2018

Surface observations have been mostly rain with a few brief
periods of light snow across central North Dakota this morning.
Reported liquid precipitation amounts have ranged from around one
tenth to nearly three tenths. Currently, a cold front was moving
into central North Dakota with the precipitation along and east of
the frontal boundary. Surface observations behind the front showed
west-northwest winds gusting as high as 25 to 40 mph. As the
trough marches eastward through the day expect gusty winds to
spread into central ND, although strongest winds should remain in
the west. An update was made to delay POPs in the northwest, as
timing the arrival of the next upper level wave currently over
southern Saskatchewan indicates chances don't arrive until after
0Z.

UPDATE Issued at 622 AM CST Mon Nov 5 2018

Current radar observations show mainly light rain across all of
central North Dakota, slowly moving eastward. Some wet snow may
mix in with rain this morning. Updated probability of
precipitation to better reflect observations. No other notable
changes were needed with this forecast update.

&&

.SHORT TERM...(Today and tonight)
Issued at 210 AM CST Mon Nov 5 2018

Light rain and snow gradually pushing eastward through central
North Dakota into eastern North Dakota today.

Radar and surface weather observations early this morning show an
area of light rain and snow ahead of a warm front across much of
western and central North Dakota. The latest CAM model guidance
shows this area of precipitation slowly pushing eastward through
central North Dakota this morning and into the early afternoon
hours. Accumulations look to be light, with only a trace to one
inch of wet snow expected across central North Dakota. Road
temperatures look to be too warm for snow to accumulate on
roadways, thus accumulations should be limited to mainly grassy
surfaces.

A cold front will trail immediately behind the warm front,
bringing gusty northwest winds across western North Dakota today.
In addition, a potent upper level shortwave will swing through the
area tonight into tomorrow, bringing a round of light snow across
much of western and central North Dakota.

.LONG TERM...(Tuesday through Sunday)
Issued at 210 AM CST Mon Nov 5 2018

Gusty winds on Tuesday with light snow across much of western and
central North Dakota. Becoming cold and dry Wednesday through
Friday.

The shortwave responsible for light snow beginning Monday night
will push through eastern North Dakota Tuesday through Tuesday
night, bringing continued chances for light snow through the day
on Tuesday before drying out later Tuesday night. The latest
suite of model guidance suggests the highest probabilities for
snow will be north and east of the Missouri River. This makes
sense from a Q-vector and mid- level frontogensis perspective, as
Q-vector convergence and 850-700 mb frontogensis looks to be the
strongest to the north and east. Forecast NAM BUFR soundings show
below freezing temperatures throughout the entire column across
western and central North Dakota along with a saturated ice
production layer. Therefore, all snow can be expected with no
sleet or freezing rain thrown into the mix. The latest blend of
model guidance gives areas north and east of the Missouri around
an inch or two of snow from Monday night through Tuesday night.
Parts of far northern North Dakota may see up to 3 inches of total
snowfall. The 00z cycle of the GEFS plumes depict ensemble member
clustering around 1 inch for Williston and Bismarck and just
above 2 inches for Minot.

In addition to the snow on Tuesday, gusty post frontal northwest
winds will also develop. The latest CONSMOS guidance and forecast
BUFR soundings show winds nearing Wind Advisory criteria. Expect
sustained winds between 20 and 30 mph across western and central
North Dakota, with gusts approaching 40 mph on Tuesday.

The 00z iterations of the GFS/EURO show a cold Canadian high
settling over North Dakota for Wednesday through Friday, bringing
cold and dry air with it. The latest blend of model guidance is
trending even colder for the end of the work week, with highs
only in the mid teens to lower 20s across all of North Dakota by
Friday. Overnight lows in the single digits and teens can also be
expected during this time.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 521 AM CST Mon Nov 5 2018

IFR to MVFR cigs can be expected across western and central North
Dakota through 12z Tuesday morning due to low stratus and patchy
fog. In addition, light rain will affect KDIK, KBIS, and KMOT through
about 15z. Some wet snow may mix in at times. KISN looks to stay
mainly dry until light snow begins moving into northwest North
Dakota early Tuesday morning. Expect light rain and snow to
continue moving eastward today, affecting KJMS by about 15z and
continuing through the afternoon.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...AE
SHORT TERM...TK
LONG TERM...TK
AVIATION...TK
Hazardous weather outlook, Nov 5, 8:52 AM MST, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
952 AM CST Mon Nov 5 2018

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-061600-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
952 AM CST Mon Nov 5 2018 /852 AM MST Mon Nov 5 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Wind Advisories in North Dakota, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.